Linear anelastic equations for atmospheric vortices

Daniel Hodyss, David S Nolan

Research output: Contribution to journalArticle

15 Scopus citations

Abstract

A linear anelastic-vortex model is derived using assumptions appropriate to waves on vortices with scales similar to tropical cyclones. The equation set is derived through application of a multiple-scaling technique, such that the radial variations of the thermodynamic fields are incorporated into the reference state. The primary assumption required for the model is that the horizontal variations in the thermodynamic variables describing the reference state are appreciably longer than the waves on the vortex. This new version of the anelastic system makes no approximation to the requirements for hydrostatic and gradient wind balance, or the buoyancy frequency, in the core of the vortex. A small but measurable improvement in the performance of the new equation is demonstrated through simulations of gravity waves and vortex-Rossby waves in a baroclinic vortex.

Original languageEnglish (US)
Pages (from-to)2947-2959
Number of pages13
JournalJournal of the Atmospheric Sciences
Volume64
Issue number8
DOIs
StatePublished - Aug 2007

    Fingerprint

ASJC Scopus subject areas

  • Atmospheric Science

Cite this